Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 35, NWS Missoula, MT

August 31, 2008Deer Lodge County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 31, 2008, 3:53 AM MDT for Deer Lodge County, Powell County, Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2008, 3:53 AM MDT (09:53 UTC)
Expired
Aug 31, 2008, 4:34 AM MDT
In force
41 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 128 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:53 AM MDTHAIL 0.51 S Deer Lodge, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3572 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 310953
SVRMSO
MTC023-077-311045-
/O.NEW.KMSO.SV.W.0035.080831T0953Z-080831T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
353 AM MDT SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 445 AM MDT.

* AT 342 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR DEER LODGE...AND WAS MOVING NORTHEAST AT 56 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN POWELL COUNTY AROUND 410 AM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4643 11231 4625 11273 4651 11301 4674 11253
      4670 11252 4670 11242 4666 11240 4666 11233
      4662 11228 4654 11230 4646 11229
TIME...MOT...LOC 0953Z 236DEG 48KT 4647 11262

$$
2 follow-up statements
000 
WWUS55 KMSO 311008
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
408 AM MDT SUN AUG 31 2008

MTC023-311018-
/O.CAN.KMSO.SV.W.0035.000000T0000Z-080831T1045Z/
DEER LODGE MT-
408 AM MDT SUN AUG 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEER LODGE COUNTY
IS CANCELLED...

LAT...LON 4643 11231 4637 11251 4659 11285 4674 11253
      4670 11252 4670 11242 4666 11240 4666 11233
      4663 11229 4646 11229
TIME...MOT...LOC 1008Z 236DEG 48KT 4659 11241

$$

MTC077-311045-
/O.CON.KMSO.SV.W.0035.000000T0000Z-080831T1045Z/
POWELL MT-
408 AM MDT SUN AUG 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM MDT
FOR SOUTHEASTERN POWELL COUNTY...

* AT 400 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR AVON...OR ABOUT 13 MILES NORTHEAST OF DEER LODGE...AND
  WAS MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOSSBURG AROUND 415 AM MDT.

LAT...LON 4643 11231 4637 11251 4659 11285 4674 11253
      4670 11252 4670 11242 4666 11240 4666 11233
      4663 11229 4646 11229
TIME...MOT...LOC 1008Z 236DEG 48KT 4659 11241

$$
000 
WWUS55 KMSO 311034
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
435 AM MDT SUN AUG 31 2008

MTC077-311045-
/O.CAN.KMSO.SV.W.0035.000000T0000Z-080831T1045Z/
POWELL MT-
435 AM MDT SUN AUG 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY IS
CANCELLED...

LAT...LON 4643 11231 4637 11251 4659 11285 4674 11253
      4670 11252 4670 11242 4666 11240 4666 11233
      4663 11229 4646 11229
TIME...MOT...LOC 1035Z 236DEG 48KT 2161 473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:43 AM MDT, 10 minutes earlier.

Area forecast discussion, Aug 31, 3:43 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
343 AM MDT SUN AUG 31 2008

.DISCUSSION...UPPER LEVEL TROUGH OF LOW PRESSURE HAS MOVED INTO
THE PACIFIC NORTHWEST WITH THE ASSOCIATED COLD FRONT ALOFT DRAPED
OVER WEST CENTRAL MT AND THE SOUTHERN CLEARWATER MOUNTAINS. HEAVY
DOWN POURS WITH EMBEDDED THUNDERSTORMS ARE OCCURRING ALONG THIS
BOUNDARY WHICH WILL MOVE LITTLE TODAY. NORTHWEST MT WHICH IS VOID
OF SHOWER ACTIVITY THIS MORNING WILL BEGIN TO SEE SCATTERED SHOWERS
THIS AFTERNOON AS THE AIRMASS COOLS AND DESTABILIZES. A CLAP OF THUNDER
IS POSSIBLE IN THE NORTHWEST CORNER OF LINCOLN COUNTY...WITH
THUNDERSTORMS NEAR THE FRONTAL BOUNDARY SAGGING SOUTH OVER SOUTHWEST
MT AND LEMHI COUNTY BY AFTERNOON. TONIGHT THE UPPER LEVEL TROUGH
WILL DIG SOUTH TOWARDS SOUTHERN IDAHO AND BE ELONGATED OVER
WESTERN MT AND ID. COOLER AIR WILL BEGIN TO FILTER OVER THE
CONTINENTAL DIVIDE AND SNOW LEVELS WILL LOWER BETWEEN 5000 AND
6000 FEET. AS THE WINDS SHIFT TO THE NORTHEAST IN NORTHWEST
MT...SOME DOWNSLOPE EFFECTS WILL BE SEEN IN NORTHWEST MT AND THE
PRECIPITATION WILL BE MORE FOCUSED RIGHT ALONG THE DIVIDE
SOUTHWARD OVER WEST CENTRAL AND SOUTHWEST MT...THE SOUTHERN
CLEARWATER MOUNTAINS AND LEMHI COUNTY. MODERATE TO LOCALLY HEAVY
RAIN WITH SNOW OVER THE HIGHER PEAKS WILL BE EXPERIENCED LATE
TONIGHT INTO EARLY MONDAY. SNOW ACCUMULATIONS OF UP TO 4 INCHES
ABOVE 5500 FEET MAY BE SEEN OVER THE MOUNTAINS NEAR THE DIVIDE
THROUGH MONDAY. BY MONDAY AFTERNOON... THE TROUGH SWINGS THROUGH
WESTERN MT AND TO JUST EAST OF THE DIVIDE BY EVENING. STEADY
PRECIPITATION OVER THE AFOREMENTIONED AREAS WILL TURN SHOWERY WITH
ISOLATED THUNDERSTORMS POSSIBLE ALONG THE ID AND MT BORDER.

MONDAY NIGHT THE TROUGH IS MOVING OFF TO THE EAST...STILL WILL
HAVE SOME SHOWERS HANGING ON...ESPECIALLY ALONG THE CONTINENTAL DIVIDE.
THE REST OF THE EXTENDED FORECAST LOOKS TO REMAIN UNSETTLED WITH A
NORTHWEST FLOW OVER THE REGION...AND WEAK DISTURBANCES MOVING
ACROSS THE AREA IN THIS FLOW.

&&

.AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED
THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN TERMINALS
THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL DEVELOP LATER THIS
AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH LOCALLY HEAVY DOWN POURS
POSSIBLE AT KMSO...KBTM AND KSMN WITH KGPI REMAINING MAINLY DRY WITH
HIGHER CEILINGS. MOUNTAIN OBSCURATIONS WILL BE EXPERIENCED AREA WIDE
TODAY THROUGH MONDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...FELSCH
LONG TERM....KOLATA
AVIATION...FELSCH
Hazardous weather outlook, Aug 30, 2:37 PM MDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MDT SAT AUG 30 2008

MTZ006-007-043-311200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
237 PM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RELATIVELY DRY COOL FRONT WILL PASS THROUGH THE REGION TODAY
CREATING A TIGHTENING SURFACE PRESSURE GRADIENT. GUSTY WINDS UP TO
30 MPH MAY BE EXPERIENCED DURING THE AFTERNOON AND EVENING HOURS.
IN ADDITION...ISOLATED THUNDERSTORMS MAY ENHANCE WIND GUST
POTENTIAL FOR HIGHER GUSTS POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES
SUNDAY NIGHT INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL
TEMPERATURES...MAINLY FROM THE BITTERROOT AND SAPPHIRE MOUNTAINS
TO WEST GLACIER...ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY
SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER
TERRAIN. TRAVELLERS PLANNING TO USE MCDONALD PASS AND OTHER HIGHER
PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY
DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED FOR
MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD
RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-311200-
WEST GLACIER REGION-
237 PM MDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES
SUNDAY NIGHT INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL
TEMPERATURES ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY
SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER
TERRAIN. TRAVELLERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER
PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY
DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED
FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND
COLD RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:48 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell42 min
Aug 31, 12:24 AM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell25 min
Aug 31, 2:07 PM MDTSevere Thunderstorm WarningMSOPowell, Silver Bow8 min
Aug 31, 2:51 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more23 hr
Aug 31, 3:19 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell13 min
Aug 31, 3:49 PM MDTSevere Thunderstorm WarningMSOSilver Bow41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.